When ingested, Gabapentin gives a user feelings of relaxation and calm. This helps them feel relief from insomnia, anxiety and restlessness, as well as any associated pain. Some people abuse the drug because it enables them to forget about life’s worries and stresses for a short time.

It is a highly addictive drug because of the positive and euphoric high it delivers. It has been suggested that snorting the powder from Gabapentin can achieve the same euphoric high as Cocaine. As a result, following the high, Gabapentin can cause extreme lows and suicidal thoughts, raised blood pressure, fluctuating temperatures, sleep deprivation, poor appetite and chest pains.

image-98ae8fe37e5f6cc9c18d05cc79e0e479b4822179-394x394-jpg

If you suspect that a loved one or friend may have a Gabapentin addiction, look out for additional warning signs such as discarded pill bottles, a general disinterest in life, and changes in grooming or personal hygiene habits. It is possible to fatally overdose on Gabapentin, especially if it is taken with other drugs.

Signs of Gabapentin addiction include:

  • Feeling sleepy
  • Problems with coordination
  • Feeling dizzy and sick
  • Depression and suicidal thoughts
  • Fluctuating mood
  • Tremors and shakes
  • Memory problems
  • Anxiety
  • Problems feeling pleasure
  • Slurred or incomprehensible speech
  • Seeking many doctors to obtain more Gabapentin
  • Failed attempts to quit taking Gabapentin
image-ae233396393b82618c8c0aecedec901f9e8cc20c-394x394-jpg

Frequent use of Gabapentin can lead to dependence on the drug, with both physical and psychological consequences. In some instances, a user’s brain may have built up such a tolerance to the drug, that it relies on it to function properly. Going cold turkey and suddenly quitting Gabapentin can therefore be very dangerous, and can cause the user psychological and physical withdrawal symptoms – some of which can be life-threatening. This is why any detox should be attempted in a controlled environment with trained medical professionals who can administer medications if required to ease withdrawal symptoms and ensure the user’s safety.

Common withdrawal symptoms associated with Gabapentin withdrawal include:

  • Sweats
  • Aggression and agitation
  • Trouble sleeping
  • Anxiety
  • Numbness and pain
  • Seizures
  • Feeling disorientated
  • Gastrointestinal problems
  • Tremors
  • Quickened heart rate
image-faf3803a4dda86465a829265be01e83d4ef084cb-394x394-jpg

Exercising compassion can be a major motivator, and the addict may feel that they can trust and open up to you. Talking compassionately about addiction also enables loved ones to share their feelings and tell the addict how their behaviour is affecting people around them.

Try reading up on addiction, attending family therapy sessions or doctor appointments together, and listening and acknowledging symptoms the addict is struggling with. Another option is to implement an intervention, either with family and friends or by using a trained interventionist.

image-90c575c5316b3a83fc40c5366494543bbf53ab58-394x394-jpg